Acute necrotizing myopathy and podophyllin toxicity: report of a fatal case

Acute necrotizing myopathy and podophyllin toxicity: report of a fatal case

Alternative title Miopatia necrotizante aguda e toxicidade por podofilina: relato de caso fatal
Author Oliveira, Acary Souza Bulle Autor UNIFESP Google Scholar
Calia, Leandro Cortoni Autor UNIFESP Google Scholar
Kiyomoto, Beatriz Hitomi Autor UNIFESP Google Scholar
Póvoa, Eliane Focaccia Google Scholar
Schmidt, Beny Autor UNIFESP Google Scholar
Gabbai, Alberto Alain Autor UNIFESP Google Scholar
Institution Universidade Federal de São Paulo (UNIFESP)
Hospital Arthur Ribeiro Saboya
Abstract A 21 year old male ingested podophyllin in a suicide attempt. The disorder was marked by seizures, coma, peripheral neuropathy, renal failure and acute necrotizing myopathy, an unusual finding. The coma and systemic disturbances resolved within three weeks. The myopathy resolved in 7 weeks, demonstrating a high capacity of muscle recuperation. The sensorimotor peripheral neuropathy persisted until the patient's death 9 weeks after the ingestion, due to septicemia. This report confirms the transient central neurotoxicity of podophyllin and persistent peripheral neurotoxicity of podophyllin, and describes a reversible necrotizing myopathy associated to mitochondrial abnormalities, a still unreported feature of podophyllin toxicity.

Paciente de 21 anos, sexo masculino, ingeriu 20 mL de podofilina a 25% como tentativa de suicídio. O quadro clínico caracterizou-se por crises convulsivas, coma, neuropatia periférica, insuficiência renal e miopatia necrotizante aguda. O estado de coma e os distúrbios sistêmicos resolveram-se em 3 semanas. A miopatia resolveu-se em 7 semanas, demonstrando uma alta capacidade de recuperação muscular. A neuropatia periférica sensitivo-motora persistiu até o óbito do paciente, por septicemia, 9 semanas após a ingestão da podofilina. Esta descrição confirma os achados de literatura com alterações transitórias do sistema nervoso central e persistentes do nervo periférico relacionadas à podofilina, e descreve uma miopatia necrotizante associada com anormalidades mitocondriais, mas de caráter reversível, característica até então não reportada de toxicidade pela podofilina.
Keywords podophyllin
acute toxicity
myopathy
podofilina
toxicidade aguda
miopatia
Language English
Date 1996-06-01
Published in Arquivos de Neuro-Psiquiatria. Academia Brasileira de Neurologia - ABNEURO, v. 54, n. 2, p. 288-292, 1996.
ISSN 0004-282X (Sherpa/Romeo, impact factor)
Publisher Academia Brasileira de Neurologia - ABNEURO
Extent 288-292
Origin http://dx.doi.org/10.1590/S0004-282X1996000200017
Access rights Open access Open Access
Type Article
Web of Science ID WOS:A1996UM75400017
SciELO ID S0004-282X1996000200017 (statistics in SciELO)
URI http://repositorio.unifesp.br/handle/11600/425

Show full item record




File

Name: S0004-282X1996000200017.pdf
Size: 592.0Kb
Format: PDF
Description:
Open file

This item appears in the following Collection(s)

Search


Browse

Statistics

My Account